Insulin reaction

30 December 2016
Comments: 0
30 December 2016, Comments: 0

An insulin reaction occurs if an individual with diabetes ends up confused or even loses consciousness due to hypoglycemia. This is triggered by insulin or oral medications for diabetes.

What are the causes?

Insulin reactions occur once there is an imbalance in the intake of food and the amount of insulin in the body. The oral hypoglycemic medications can stay active in the body for more than 24 hours.

The effects of injectable insulin are usually short or long depending on the type. Even those who have diabetes that are properly controlled with medications, various factors can cause the levels of insulin and glucose to vary from the usual range.

Insulin reaction

Insulin reactions occur once there is an imbalance in the intake of food and the amount of insulin in the body.

One of the usual causes of an insulin reaction is missing out on a meal. If insulin is injected or diabetes medication is used, the effects should be balanced by the caloric intake from food. In case the number of calories eaten drops, the level of blood glucose drops and insulin works unopposed which triggers the symptoms of an insulin reaction.

Another cause is an error with medications. If an individual with diabetes injects too much insulin or uses too many medications, the level of insulin in the blood increases since there is not enough glucose in the blood to bind with insulin.

Issues with the endocrine glands can also disrupt with the balance between insulin and glucose in the body.

What are the symptoms?

The indications of an insulin reaction are due to diminished brain cell function from the lack of glucose in the bloodstream. If this persists, the more severe the symptoms become.

Mild symptoms

  • Irritability
  • Dizziness
  • Hunger
  • Shakiness
  • Sweating
  • Rapid heart rate

Moderate symptoms

Severe symptoms

  • Seizures
  • Loss of consciousness
  • Coma
  • Stroke-like symptoms
  • Hypothermia can occur if hypoglycemia lasts for an extended time

When to seek medical care

Individuals with diabetes have experienced an insulin reaction early after an initial diagnosis while the diet and medications or insulin dosage are being adjusted to fit with their lifestyle.

If an individual loses consciousness regardless of the cause, call for emergency assistance. In case the individual is still confused, even after drinking or eating to correct the drop in the blood sugar level, he/she requires medical care.

Leave a Reply

Your email address will not be published. Required fields are marked *